Horrible side effects from Avelox
I was given IV Avelox in the ER to treat a SUSPECTED bacterial pneumonia (normal WBC and other labs), and then sent home on the oral form. About 16 hours later, before I had taken my first oral dose, I noted that I had lost sensitivity in my throat and stomach, and my lips were numb and tingling. At first I thought I was reacting to Albuterol, since I had just taken it, so I stopped the medication and took prednisone. The next morning I took my oral dose of Avelox and had the common jittery feeling (which I would have put up with if that was all), then I had a panic attack.
I hadn't taken any Albuterol, so that left the prednisone and Avelox. I decided to look up the side effects of Avelox and noted that patients were reporting peripheral neuropathy or loss of sensation anywhere in their bodies. That made me realize that I was having a very serious adverse event and I stopped taking the drug. They weren't concerned in the ER when I called them (sheesh).
Yesterday morning was the first 24 hours off of the medicine and I had another panic attack-literally felt like coming out of my skin. I know it takes 5 half-lives to get the drug out of your system, so I wasn't as concerned, especially if the side effects seemed to diminish over time. This morning I was able to have a cup of coffee and no panic attack, though the loss of sensitivity in my throat and stomach still remains. I also returned to work this morning, on light duty. I have scheduled an appointment with a doctor to follow up and make sure that I am okay.